Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS Springfield, MO

April 28, 2020Laclede County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 6:56 PM CDT for Laclede County, Pulaski County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 6:56 PM CDT (23:56 UTC)
Expired
Apr 28, 2020, 7:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Laclede County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KSGF 282356
SVRSGF
MOC105-169-290045-
/O.NEW.KSGF.SV.W.0077.200428T2356Z-200429T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
656 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Laclede County in southwestern Missouri...
  Central Pulaski County in central Missouri...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located 10 miles east of
  Lebanon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northern Fort Leonard Wood...     Waynesville...
  St. Robert...                     Richland...
  Stoutland...                      Laquey...
  Devil's Elbow...                  Ozark Springs...
  Sleeper...                        Dry Knob...

This includes Interstate 44 between mile markers 134 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 9213 3782 9202 3774 9203 3759 9251
      3776 9261 3783 9247 3782 9246 3784 9244
TIME...MOT...LOC 2355Z 244DEG 22KT 3771 9248 

HAIL...1.25IN
WIND...60MPH
 
$$

DSA
1 follow-up statement
269 
WWUS53 KSGF 290020
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
720 PM CDT Tue Apr 28 2020

MOC105-169-290045-
/O.CON.KSGF.SV.W.0077.000000T0000Z-200429T0045Z/
Laclede MO-Pulaski MO-
720 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LACLEDE AND CENTRAL PULASKI COUNTIES...

At 720 PM CDT, a severe thunderstorm was located 8 miles southeast of
Richland, or 8 miles southwest of Waynesville, moving northeast at 50
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northern Fort Leonard Wood...     Waynesville...
St. Robert...                     Richland...
Stoutland...                      Laquey...
Devil's Elbow...                  Ozark Springs...

This includes Interstate 44 between mile markers 140 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 9213 3782 9202 3774 9203 3762 9243
      3780 9253 3783 9247 3782 9246 3784 9244
TIME...MOT...LOC 0020Z 232DEG 44KT 3776 9233 

HAIL...1.25IN
WIND...60MPH
 
$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:09 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 28, 6:09 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Tue Apr 28 2020

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Apr 28 2020

Severe convection was now pushing into the JLN area and should
move out of there by 00z-01z. IFR conditions expected as the
storms move through with mainly VFR after it moves through. It
should move into SGF by 00z-02z and BBG from 01z-03z. Winds will
significantly pick up on Wednesday during the mid morning through
the afternoon with sustained northwest winds around 20-22kts and
gusts up to 30 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 28, 6:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     1 NNE JASPER            37.34N 94.30W
04/28/2020  E60 MPH          JASPER             MO   AMATEUR RADIO

&&
Local storm report, Apr 28, 6:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     2 NNE CARYTOWN          37.28N 94.29W
04/28/2020  E70 MPH          JASPER             MO   FIRE DEPT/RESCUE

&&
Local storm report, Apr 28, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     1 ENE JASPER            37.34N 94.29W
04/28/2020                   JASPER             MO   FIRE DEPT/RESCUE

            OVERTURNED SEMI-TRUCK ON I-49 AT JASPER
            EXIT.

&&
Special weather statement, Apr 28, 6:51 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
651 PM CDT Tue Apr 28 2020

MOZ070-071-081-290030-
Phelps MO-Laclede MO-Pulaski MO-
651 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LACLEDE...SOUTHERN
PULASKI AND SOUTHWESTERN PHELPS COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, the public reported a strong thunderstorm 11 miles
east of Lebanon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Leonard Wood...              Waynesville...
St. Robert...                     Newburg...
Edgar Springs...                  Laquey...
Devil's Elbow...                  Dry Knob...
Falcon...

This includes Interstate 44 between mile markers 137 and 169, near
mile marker 171, and between mile markers 180 and 182.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, south central, southwestern and east central Missouri.

LAT...LON 3779 9181 3766 9181 3756 9249 3778 9257
      3793 9185
TIME...MOT...LOC 2351Z 249DEG 22KT 3768 9246

DSA
Local storm report, Apr 28, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     1 ESE JOPLIN            37.07N 94.49W
04/28/2020                   JASPER             MO   EMERGENCY MNGR

            TREE DOWN, NO INJURIES.

&&
Local storm report, Apr 28, 6:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     JASPER                  37.34N 94.29W
04/28/2020  E75 MPH          JASPER             MO   AMATEUR RADIO

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:40 PM CDTSpecial Weather StatementSGFBenton50 min
Apr 28, 4:48 PM CDTSevere Thunderstorm WarningSGFBenton31 min
Apr 28, 5:42 PM CDTSpecial Weather StatementSGFBenton48 min
Apr 28, 5:52 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton38 min
Apr 28, 5:55 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan22 min
Apr 28, 5:57 PM CDTTornado WarningSGFBarton, Jasper33 min
Apr 28, 6:09 PM CDTSevere Thunderstorm WarningSGFNewton51 min
Apr 28, 6:16 PM CDTSpecial Weather StatementSGFCamden, Hickory44 min
Apr 28, 6:23 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Dade, Jasper, Lawrence, Newton52 min
Apr 28, 6:38 PM CDTTornado WarningSGFBarton, Dade, Jasper, Lawrence37 min
Apr 28, 6:46 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede30 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dade, Greene, Lawrence, Stone55 min
Apr 28, 6:51 PM CDTSpecial Weather StatementSGFPulaski39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.